Winter Storm, Ogle
- When
- December 22, 8:00 AM CST to December 24, 6:00 AM CST
- Where
- Ogle forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.043, -89.321 (the zone’s center; the record gives no point)
An arctic cold front moved across northern Illinois during the late morning and afternoon of December 22nd. Temperatures fell from the lower to middle 30s into the single digits within hours.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
An arctic cold front moved across northern Illinois during the late morning and afternoon of December 22nd. Temperatures fell from the lower to middle 30s into the single digits within hours. Snow quickly spread across the region with roads becoming snow covered. The snow tapered off to snow showers in the evening and snow showers continued through the afternoon of December 23rd. Total snowfall amounts were generally in the 1 to 3 inch range with an area of 3 to 5 inches across far northwest Illinois. Winds gusted as high as 55 mph through the morning of December 23rd and continued gusting to 40 mph through that evening producing widespread blowing snow and near whiteout conditions in many areas, especially in rural and open areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Dec 22, 5:51 AM CST, 2 hours 9 minutes earlier.
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
551 AM CST Thu Dec 22 2022
.SHORT TERM...
Issued at 319 AM CST Thu Dec 22 2022
Through Friday night...
Dangerous and potentially life-threatening winter weather in on
our doorstep this morning. Highlights for this storm include:
* Rapidly deteriorating travel conditions from west to east
across the area this morning and afternoon with a round of
accumulating snow (1"/hr rates) and rapidly falling temperatures
behind an arctic cold front. Conditions to also be exacerbated
by a flash freeze from the Chicago metro southeastward.
* Strong gusty west-northwesterly winds (gusting as high as 50
mph) late tonight through Friday, resulting in possible power
outages, substantial blowing and drifting snow with white out
conditions at times (most notably in open areas)
* Life threatening wind chills as low as 30 to 40 below zero late
tonight into Friday morning. Wind chills remaining below 25
below zero through Saturday morning.
* True prolonged blizzard conditions most favored across northern
Porter county IN due to the combination of blowing snow and
continued falling lake enhanced snow through Friday night
(Blizzard warning in effect here).
The surface reflection of the powerhouse upper-low currently
centered over the northern Great Plains is becoming more
pronounced across a large portion of the central CONUS early this
morning. The arctic front is nearing the Mississippi River in
northwest Illinois as of 3am, with an elongated surface trough
extending SSW ahead of the front. Of most interest observationally
at this time is the amplifying embedded trough across southern
Nebraska into northeast Kansas that will be a key component to
snowfall intensity across the area this afternoon into this
evening. Recent CAMs and even some global guidance have ever-so
sightly slowed the approach of this trough, allowing for more time
to amplify and better align with a mid-level speed max nose
extending NE and the arctic front as it pushes into the CWA late
morning into the afternoon. Even with underwhelming moisture with
this system, the shear magnitude of forcing will more than
compensate for precip rates.
Overall changes with this forecast were to slow down the frontal
passage by roughly an hour for most areas and to increase snowfall
amounts roughly around and east of the I-55 corridor, including
much of the Chicago metro, this afternoon. With the column quickly
cooling into the DGZ coincident with the period of max forcing, a
2- 3hr window of snowfall rates of 1+" per hour are becoming more
likely for this area. Additionally, the slightly slower wave
timing also leads to more residence time of snow well into this
evening across northeast Illinois and northwest Indiana.
Forecast snowfall amounts remained mostly unchanged across the
western CWA (2-4"), but were increased by around an inch across
the eastern CWA (3-6"), with a substantial portion of that total
falling early afternoon through mid-evening.
High concern remains for rapidly deteriorating conditions during
the onset of snow today, especially the east half of the CWA, as
surface winds increase and temps fall from above freezing into the
single digits in three hours or less. Roads will quickly become
treacherous, with intermittent white-out conditions likely during
the highest snowfall rates.
Significant consideration was made to upgrade the IL/IN bordering
counties (southern Chicago metro south through Iroquois and
Newton counties) to a Blizzard Warning. Life-threatening
conditions are expected during this storm, especially late tonight
through Friday. Both winds and visibility criteria will likely
not exist for the 3hr minimum to meet Blizzard criteria this
afternoon, so this weighed heavily in the decision to maintain a
Winter Storm Warning. However, we will enhance messaging for this
area to account for likely white out conditions, at least
intermittently, through Friday.
Beyond tonight, scattered snow showers will persist through
Friday and possibly well into Friday night. Deep saturation under
the upper- low will remain over the area over this time, with
forcing enhanced by a secondary wave rotating through the area
during the afternoon and evening. Snow ratios may remain low in
the arctic air mass, so any additional falling snow will be
comprised of small flakes and exacerbate visibility issues from
blowing snow through the day.
Kluber
&&
.LONG TERM...
Issued at 235 AM CST Thu Dec 22 2022
Saturday through Thursday...
Forecast concerns include very cold conditions this weekend and
then a possible clipper with light snow Sunday night/Monday
morning.
High temps on Saturday will likely struggle to reach the upper
single digits and combined with winds still gusting into the 35
mph range, wind chills will likely be in the 20 to 25 below range
during the morning, possibly warming into the 15 below range
during the afternoon. Winds will slowly diminish Saturday night,
but likely still be in the 10-15 mph range by daybreak Christmas
morning, when temps will be in the zero to 5 below range. This may
push wind chills back into advisory level, 20 to 25 below,
especially across the western cwa. High temps on Sunday may reach
the lower teens, but much of the day will be in the single digits.
Winds will likely keep wind chills in the 5 to 10 below range as
well. While lows Sunday night will still be near zero, perhaps
low single digits above zero, winds should be fairly light,
limiting wind chill values.
The models continue to show a clipper system moving southeast
toward the area late Sunday night into Monday morning and while
this has been a feature on several runs for several days, there
remains some uncertainty for its track and its strength, as it
could be weakening as it arrives. However, if snow does
materialize, it will be quite dry/fluffy with an inch or two
possible. Confidence is still too low to make any changes and
blended pops remain low chance.
Temps begin to moderate Tuesday into Wednesday with highs possibly
back into the 40s by the end of next week with the next system in
the Thursday/Friday time period possibly all rain. cms
&&
.AVIATION...
For the 12Z TAFs...
551 AM...Forecast concerns include...
* Period of heavy snow mid/late afternoon with 1/4sm vis likely.
* Cold front/wind shift to northwest.
* Strong/gusty west/northwest winds this afternoon through Friday.
* Blowing snow and additional light snow tonight and Friday.
An arctic cold front is moving into northwest IL early this
morning and will continue moving across the entire area through
early/mid this afternoon. Temperatures will plunge 20 to 30
degrees in just a few hours. Light snow is possible ahead and
along the cold front, but a period of heavy snow is expected to
develop just behind the front and persist for a 2-3 hour period
for the Chicago terminals. Lowered visibilities in the tempo to
1/4sm with heavy snow with the best time window of 20z-23z. Light
snow is expected to continue through mid/late evening and possibly
taper off to flurries late tonight but some periods of light snow
are possible into Friday.
Southerly winds currently will turn southwest then west ahead of
the front, then shift to the northwest behind the front.
Speeds/gusts will steadily increase behind the front with gusts
into the 30kt range this afternoon into this evening. This will
produce blowing/drifting snow and wind gusts are expected to
increase further into the 40kt range tonight and continue into
Friday. These strong winds will allow continued blowing/drifting
snow though confidence is low for how much visibilities will be
reduced. For now, mvfr vis with both light snow and blowing snow
seem reasonable overnight into Friday morning.
Cigs will dip to low mvfr once the snow begins with ifr/lifr cigs
likely during the period when heavy snow is expected. Cigs should
lift back to mvfr by this evening with mvfr cigs expected to
continue into Friday morning. cms
&&
.MARINE...
Issued at 229 AM CST Thu Dec 22 2022
* Storm Warning Will Be in Effect from 3 AM to 10 PM CST on Friday
A powerful Arctic front will sweep across the lake this
afternoon, with a brief surge of northwesterly gales with the
front and then prevailing west-northwest gales developing this
evening. As an extremely cold air mass pours across the lake and a
rapidly intensifying low pressure center tracks through eastern
lower Michigan and over Lake Huron/Georgian Bay tonight into
Friday, gales will increase to 45 kt and then speeds/gusts will
further increase to storm force from the west early Friday.
Confidence is highest for the Indiana nearshore zones east of
Gary, but out closer to the open waters, think that the threat
for storm force is high enough to warrant the upgrade for the
rest of the nearshore. After storm force winds ease to gales
Friday evening/night, gales are expected to persist through
Saturday evening.
With high end gale to storm force winds and an extremely cold air
mass (temperatures around 0F) pouring across the lake, heavy
freezing spray accumulation on vessels will be likely. A Heavy
Freezing Spray Warning will go into effect at 3 PM CST this
afternoon with a current planned expiration time of 10 PM CST on
Saturday. The highest waves for this event, up to 14 feet
occasionally to 18 feet, are expected to be east of Gary, due to
the primarily westerly wind direction during the strongest winds.
Castro/Ogorek
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Winter Storm Warning...ILZ003-ILZ004-ILZ005-ILZ008-ILZ010-ILZ011-
ILZ012-ILZ019-ILZ020-ILZ021-ILZ032...9 AM Thursday to 6 AM
Saturday.
Winter Storm Warning...ILZ006-ILZ013-ILZ023-ILZ033-ILZ039-ILZ103-
ILZ104-ILZ105-ILZ106-ILZ107-ILZ108...noon Thursday to 6 AM
Saturday.
IN...Winter Storm Warning...INZ001-INZ010-INZ011-INZ019...3 PM
Thursday to 6 AM Saturday.
Blizzard Warning...INZ002...3 PM Thursday to 6 AM Saturday.
LM...Gale Warning...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-LMZ745...3 PM
Thursday to 3 AM Friday.
Heavy Freezing Spray Warning...LMZ740-LMZ741-LMZ742-LMZ743-
LMZ744-LMZ745...3 PM Thursday to 10 PM Saturday.
Storm Warning...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-LMZ745...3 AM
Friday to 10 PM Friday.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous Weather Outlook National Weather Service Chicago/Romeoville IL 426 AM CST Thu Dec 22 2022 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-231030- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 426 AM CST Thu Dec 22 2022 /526 AM EST Thu Dec 22 2022/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Today and Tonight. Weather hazards expected... Significant Snow Risk this afternoon and evening. Significant Blowing Snow Risk tonight. Significant Excessive Cold Risk tonight. Elevated Non Thunderstorm Wind Risk tonight. DISCUSSION... Dangerous travel conditions are expected to quickly develop late this morning through this afternoon as snow spreads over the area and temperatures plummet behind a powerful Arctic front. Icy road conditions will create very hazardous travel by mid to late afternoon. Blowing and drifting snow due to strong west winds will also create hazardous conditions late this afternoon and tonight. Near blizzard conditions are possible tonight, especially in open areas. Temperatures will rapidly fall this afternoon, with sub-zero temperatures expected for much of the area by early evening and wind chill values of 30 to 40 below zero late tonight into Friday morning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Friday... Significant Excessive Cold Risk. Elevated Non Thunderstorm Wind Risk. Significant Blowing Snow Risk. Limited Snow Risk. Saturday... Elevated Excessive Cold Risk. Elevated Blowing Snow Risk. Limited Non Thunderstorm Wind Risk. Limited Ice Jam Flood Risk. Sunday... Elevated Excessive Cold Risk. Limited Ice Jam Flood Risk. Monday and Tuesday... Limited Ice Jam Flood Risk DISCUSSION: Dangerous travel conditions are expected to continue through Friday night due to a combination of falling snow and blowing snow and bitterly cold temperatures. Near blizzard conditions are possible Friday and Friday night, especially in open areas. Conditions may become life threatening for anyone who becomes stranded. Very strong winds Friday may result in some tree damage and power outages. Dangerously low wind chills are expected Friday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-231030- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 426 AM CST Thu Dec 22 2022 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Today and Tonight. Weather hazards expected... Gale force winds and very hazardous waves late afternoon and evening. Storm force winds and very hazardous waves late tonight. Significant Freezing Spray Risk tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Friday... Storm force winds and very hazardous waves. Significant Freezing Spray Risk. Saturday... Gale force winds and very hazardous waves are likely. Significant Freezing Spray Risk. Sunday... Hazardous conditions for small craft are likely. Limited Freezing Spray Risk. Kluber Visit us at www.weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
The national radar mosaic for the moment the first event began.
22 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, December 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1070124, 1070125, 1070120, 1070126, 1070138, 1070121, 1070127, 1070132, 1070135, 1070139, 1070122, 1070133, 1070136, 1070123, 1070129, 1070130, 1070131, 1070134, 1070137, 1070140, 1070141, 1070142.